Any good doctor will know about a drug's side effects, both brand names and generics before they prescribe it. But a doctor may have no idea that your medication tastes like fish.
A group of family physicians in Georgia were surprised to learn that many of their diabetes patients had stopped taking a well-known medicine called metformin because it smelled like "dead fish," according to a clinical observation published Monday in the Annals of Internal Medicine.
Now these doctors want to warn other physicians to be on the lookout for stinky drugs.
"A physician may prescribe a drug and as far as seeing the drug, they may never have seen the tablet before and certainly never tried smelling it," said J. Russell May, a co-author of the clinical observation and a professor at the University of Georgia College of Pharmacy in Athens. Ga.
Local pharmacists, not doctors, are the professionals who routinely have contact with prescribed medication, said May. As a result a doctor may be clueless that the reason their patient nauseous is because the drug is hard on the nose, not hard on the stomach especially because the typical side effects of metformin include nausea as well as diarrhea and flatulence.
Aside from wasting time, May explained the miscommunication could be hurting patients who stop taking medicine to control their insulin levels.
"It's actually crucial -- metformin is a drug that helps the body handle sugar," said May. "Our concern was that this is an easily preventable problem."
For instance, May said his colleagues patients stopped taking their medication because they assumed the fishy smell meant the drugs had "gone bad." May described metformin 's odor as "the inside of the inner tube mixed with fish."
But if doctors knew the medicine smelled ahead of time, May said they could have counseled their patients not to worry about a reeking bottle of drugs.
Drug experts said several other stinky drugs could result in similar problem.
"While I am not aware of any studies that have assessed adherence in patients that take medication that has an offensive taste or odor, I have no doubt that this has an effect on compliance," said Timothy J. Warner, the associate director of pharmacy at the University of Rochester Medical Center in Rochester, N.Y.
In Warner's experience, he's heard that the blood pressure drug diltiazem smells "strongly like plastic," the diuretic Spironolactone has a "minty, menthol smell," and that the antibiotic cephalexin simply has "an awful smell."
"Despite the problems with the taste or odor of medications, patients need to understand the importance of taking their medication as prescribed," said Warner. "If the odor and taste are so bad that it is affecting how they take the medications, they should discuss this with their provider to see if other options are available."
Warner also suggested that pharmaceutical manufacturers should be aware of smells so they can design tablets and pills that can mask odors.
Indeed, the public certainly has encountered enough stinky drugs.
Alberta Brabitz, of Melbourne Fla., said she won't stop taking her smelly medication, but she wonders why it has to be so smelly. "I take Benicar for high blood pressure and it smells just like sour milk," Brabitz wrote in an e-mail to ABCNews.com.